More evidence mounts supporting the causal role of gadolinium containing MRI contrast agents and nephrogenic systemic fibrosis (NSF) in patients on dialysis. Two papers in the June 2008 issue of the American Journal of Kidney Diseases examine the issue.
Kallen, et all report that “Receipt of gadolinium-containing MRI contrast is associated with NSF in a dose-dependent manner. The risk associated with gadolinium may differ by contrast agent and dialysis modality. Use of gadolinium-based contrast agents should be avoided when possible in patients with renal failure.”
Schieren, et al in the same issue of the journal observe that Gd-diethylenenitramine penta-acetic acid, but not gadubutrol cause an increase in the acute phase reactant CRP and was associated with more adverse clinical events.
These observations suggest that some gadolinium preparations may be more likely than others to induce untoward events. They further suggest that NSF may be an inflammatory disease induced by the contrast agent. Good practice dictates that the agent be avoided in patients with reduced renal function. If its use is unavoidable the smallest dose possible should be employed.